Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 48, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 20, 2020, 5:42 PM EDT for Screven County, Georgia; Allendale County, South Carolina. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2020, 5:42 PM EDT (21:42 UTC)
- Expired
- Jul 20, 2020, 6:21 PM EDT
- In force
- 39 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Screven County, GA, Allendale County, SC
The radar
The Charleston,SC radar (KCLX), 59 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 5:48 PM EDT | TSTM WND DMG | 1 Nne Allendale, SC | A MEMBER OF THE PUBLIC POSTED PICTURES OF A TREE BRANCH ABOUT 8 INCHES IN DIAMETER THAT HAD FALLEN AND KNOCKED DOWN A WOODEN CLOTHESLINE ON THE 200 BLOCK OF GOODSON STREET. TIME WAS ESTIMATED VIA RADAR DATA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 601 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
413
WUUS52 KCHS 202142
SVRCHS
GAC251-SCC005-202245-
/O.NEW.KCHS.SV.W.0048.200720T2142Z-200720T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
542 PM EDT Mon Jul 20 2020
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Screven County in southeastern Georgia...
Allendale County in southeastern South Carolina...
* Until 645 PM EDT.
* At 542 PM EDT, a severe thunderstorm was located over Appleton,
moving west at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Allendale, Fairfax, Sycamore, Seigling, Millett, Martin, Barton,
Appleton and Burtons Ferry Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3311 8137 3312 8123 3296 8120 3293 8124
3283 8159 3299 8165 3304 8156 3307 8160
3309 8160 3308 8161 3310 8161 3316 8154
TIME...MOT...LOC 2142Z 072DEG 6KT 3305 8137
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
706
WWUS52 KCHS 202205
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
605 PM EDT Mon Jul 20 2020
GAC251-SCC005-202245-
/O.CON.KCHS.SV.W.0048.000000T0000Z-200720T2245Z/
Screven GA-Allendale SC-
605 PM EDT Mon Jul 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SCREVEN AND ALLENDALE COUNTIES...
At 605 PM EDT, a severe thunderstorm was located over Appleton,
moving west at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Allendale, Fairfax, Sycamore, Seigling, Millett, Martin, Barton,
Appleton and Burtons Ferry Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3311 8137 3312 8123 3296 8120 3293 8124
3283 8159 3299 8165 3304 8156 3307 8160
3309 8160 3308 8161 3310 8161 3316 8154
TIME...MOT...LOC 2205Z 072DEG 6KT 3304 8141
HAIL...1.00IN
WIND...60MPH
$$501
WWUS52 KCHS 202221
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
621 PM EDT Mon Jul 20 2020
GAC251-SCC005-202231-
/O.CAN.KCHS.SV.W.0048.000000T0000Z-200720T2245Z/
Screven GA-Allendale SC-
621 PM EDT Mon Jul 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR SCREVEN AND ALLENDALE COUNTIES
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3311 8137 3312 8123 3296 8120 3293 8124
3283 8159 3299 8165 3304 8156 3307 8160
3309 8160 3308 8161 3310 8161 3316 8154
TIME...MOT...LOC 2217Z 072DEG 6KT 3303 8144
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:18 PM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 20, 3:18 PM EDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Charleston SC 318 PM EDT Mon Jul 20 2020 .SYNOPSIS... High pressure will persist this week. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Seeing a bit more convective coverage this afternoon compared to yesterday, although mostly outside of our forecast area closer to the Midlands near the lee side trough. Still think coverage will remain pretty isolated across inland portions of the SC Lowcountry/GA Coastal Empire, although this will somewhat depend on how much influence convective outflow boundaries have locally. The downdraft CAPE is high so can't completely rule out an isolated severe storm with damaging winds. Otherwise, heat indices should peak over the next few hours, mainly in the 105-110 degree range away from the coast. Lows should mostly range from the mid 70s inland to near 80 around the coast, with Downtown Charleston possibly not falling below the record high minimum temperature of 83 degrees. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... A strong ridge will persist over the southeast United States Tuesday through Thursday, maintaining typical late July weather. A decent sea breeze will develop each afternoon, however, strong mid-level capping will limit convective coverage to no more than isolated. High temps will be in the 90s each day with heat indices topping out around 105F at times. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Mid-level troughing is forecasted to pass to our north on Friday, then amplify/strengthen as it moves offshore during the weekend. This will cause the southern ridge to amplify/strengthen and become dominant over the central U.S. Surface high pressure remains in the Atlantic with weak troughing developing inland each afternoon. Additionally, a weak front should pass to our north Friday into Saturday. The typical summertime pattern prevails with afternoon/evening showers/thunderstorms. Though, the convective threat will be higher in the long term. Temperatures will remain near normal each day and above normal at night. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... VFR at KCHS/KSAV through 18Z Tuesday. Very low risk of brief restrictions from showers/thunderstorms early to mid this afternoon as the sea breeze pushes inland/westward from the coast. Extended Aviation Outlook: Chance for afternoon/evening showers and tstms increases Friday into the weekend. && .MARINE... Tonight: Typical summertime pattern with a bit of a wind surge, especially along the SC coast. Winds will average 10-15 kt although it may be near 15 kt at times. Seas will average 1-2 ft nearshore waters and 2-3 ft Georgia offshore waters. The waterspout risk seems a bit less compared to previous days due to the likelihood of a weaker land breeze. Monday through Friday: Atlantic high pressure will prevail, leading to the typical summertime pattern with the afternoon sea breeze and the overnight land breeze. Winds and seas will remain below Small Craft Advisory criteria. && .TIDES/COASTAL FLOODING... The new moon and lunar perigee will cause tides to continue to be elevated this week, possibly reaching minor coastal flood thresholds along the SC coast with the evening high tides through Thursday. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...Heat Advisory until 8 PM EDT this evening for SCZ048>050-052. MARINE...None. && NEAR TERM...RJB SHORT TERM...JRL LONG TERM... AVIATION...JRL/RJB MARINE...JRL/RJB TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 20, 2:59 PM EDT, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 259 PM EDT Mon Jul 20 2020 AMZ330-350-352-354-374-GAZ117-119-139-141-SCZ051-211000- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Coastal Jasper- 259 PM EDT Mon Jul 20 2020 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ048>050-052-211000- Beaufort-Coastal Colleton-Charleston-Tidal Berkeley- 259 PM EDT Mon Jul 20 2020 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-211000- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper- 259 PM EDT Mon Jul 20 2020 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jul 20, 4:54 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Charleston SC
454 PM EDT Mon Jul 20 2020
SCZ044-045-202145-
Inland Berkeley-Dorchester-
454 PM EDT Mon Jul 20 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES...
At 454 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles north of Sangaree, or 9 miles north of
Summerville, moving northwest at 10 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Summerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3314 8004 3302 8017 3319 8042 3336 8017
TIME...MOT...LOC 2054Z 138DEG 7KT 3314 8015Special weather statement, Jul 20, 5:06 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Charleston SC
506 PM EDT Mon Jul 20 2020
GAZ088-SCZ040-202145-
Screven-Allendale-
506 PM EDT Mon Jul 20 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND ALLENDALE
COUNTIES...
At 505 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Barton, or 11 miles south of Allendale,
moving northwest at 10 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Sylvania, Hiltonia, Martin, Burtons Ferry Landing and Barton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3290 8126 3289 8128 3287 8127 3274 8140
3274 8141 3272 8142 3265 8149 3279 8173
3308 8149
TIME...MOT...LOC 2105Z 122DEG 10KT 3285 8136The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:06 PM EDT | Special Weather Statement | CHS | Screven | 39 min |
| Jul 20, 6:15 PM EDT | Special Weather Statement | CHS | Screven | 45 min |
| Jul 20, 3:14 AM EDT | Heat Advisory | CHS | 16 hr | |
| Jul 20, 4:54 PM EDT | Special Weather Statement | CHS | Dorchester | 51 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.